Effect of TSH (Thyrotropin) on Conversion of T4 to T3

This blog post is really relevant to many thyroid patients who are trying to feel healthier by adding T3 medication to their T4 or NDT medication.

Why do so many thyroid patients feel slightly better for a few days or a week after an increase in T4 medication and then feel just as bad as they did before? The answer to this question is often linked to the effect of TSH on the conversion of FT4 to FT3. The same response is also common when thyroid patients add some T3 medication alongside their T4 medication.

Certain collections cells in the body produce deiodinase enzymes and are involved in the conversion of FT4 to FT3. Clusters of cells in the liver and kidneys and the gut are some examples of sites in the body that convert FT4 to FT3. However, what most patients and doctors do not know is that these tissues also use TSH in their conversion mechanism. The liver is thought to convert more FT4 to FT3 if TSH is high and less FT3 is produced if TSH is lower. So, conversion ratio of FT4 to FT3 is dependent on TSH.

There are many research studies that support this. Some easily found examples of research are:
http://www.ncbi.nlm.nih.gov/pubmed/3010024
http://www.ncbi.nlm.nih.gov/pubmed/4058310

The implications of this research fits very well with observed response to increases of T4 medication in those patients that are not responding well to it.

Basically, after an increase in T4 medication the effect will be that the mean level of TSH over 24 hours will tend to be lower. This effect may take several days to occur after an increase and it may only be small but it should occur if the pituitary of the patient is responding normally. Until this change in TSH occurs the patient will have more FT4 now as a result of the increase in T4 medication and this should produce more FT3 and an improvement in well being. However, this lowering of TSH that inevitably occurs will tend to induce a reduction in the rate of conversion of FT4 to FT3. Consequently, after a few days or a week of feeling better the poor patient is right back where they started and feeling poorly again.

This entire thesis does not apply to those patients that respond well to T4 medication as these patients convert FT4 very well and can cope well with FT4 in their bodies.

However, for those that do not do well with T4 medication this should go a long way to explain this phenomenon.

An Alternative Way of Explaining This Blog Post

The alternative title might be: Why people taking T4 meds feel better for a few days or a week or two when they add T3 but this improvement rarely lasts.

When a thyroid patient begins to add T3 to T4 medication the first thing that happens is that free T3 levels increase. Lo and behold!  FT3 levels rise and the thyroid patient feels better. This can last for 3 days, 5 days or even a couple of weeks. It rarely LASTS beyond this. Thyroid patients always expect it to last. Thyroid patients always expect the improvement they feel when they add T3 to their T4 medication to LAST. It is a top up of T3 after all ...... why shouldn't it last?

Well, the reason it never lasts is due to the control system that is in place. The hypothalamus, pituitary, thyroid and liver/kidneys form a control system. This control system is in place to make us feel well ..... but only when our thyroid hormones worked well in the past when we were younger and healthier

Now that our cells need to have far higher levels of free T3 within them for us to feel wonderful and less reverse T3 (because something has changed - see the 'Recovering with T3' book) then we really want this control system to get the hell out of the way and let us take the extra thyroid hormone we need and let it work. Does our control system do that? No it does not!

What happens is that the hypothalamus and pituitary detect more FT3 and demand less thyroid hormone from our own thyroid gland. TSH lowers in response to more T3 hormone in our bloodstream. The liver and kidneys that convert FT4 to FT3 see the lower TSH in the bloodstream and actually decide to operate with a lower conversion rate of FT4 to FT3. Consequently, for those patients who rely on some T4 medication (or some natural thyroid medication or some T4 output from their own thyroid gland) then adding T3 medication can create an initial great result, which is then followed by the control system downgrading this by converting less FT4 to FT3. This results over a few days or weeks in an FT3 level that is just as low as it was to begin with. You add T3 hormone and FT3 increases and then your own control system lowers FT3. You are then back to where you started.

This is a hugely frequent occurrence - it seems to occur in the majority of cases of thyroid patients who add some T3 medication to their existing T4 medication.

I explain the basic physiological mechanism behind this phenomenon frequently on thyroid patient forums. The mechanism appears to be largely unknown to patients and doctors. I see it as a frequent, understandable and completely predictable response of the body.

The trick to fixing this is to be sure that this is the mechanism that is in operation.

Excluding other common problems may be helpful. Running the full iron panel is a good idea (see Chapter 4 of 'Recovering with T3'). Having the adrenal saliva test (see Chapter 3 of 'Recovering with T3'). Testing other nutrients that might be low like B12, folate, zinc, copper or magnesium might also be a help.

However, if adding some T3 then results in a clear improvement that then disappears then one has to suspect that the control system is at fault. In this case, slowly increasing the T3 content of thyroid medication using 2-4 divided doses can frequently resolve the problems. The T3 content may sometimes be via pure T3 or via NDT (depending on which is most appropriate).

Being aware of how the control system works is a real help when trying to add T3 to T4 meds. Knowledge is power ......... in this case it helps to set expectations and helps patients and doctors to understand the response and what the next steps might be.

As ever I hope this information may be of some help.

Best wishes,

Paul